EMAIL TO A FRIEND COMMENT

 

Blood Pressure Medicine Label Adds Intestinal Problems


In a safety announcement, the FDA warns that the blood pressure drug olmesartan medoxomil (marketed as Benicar, Benicar HCT, Azor, Tribenzor, and generics) can cause intestinal problems known as sprue-like enteropathy. The FDA approved changes to the labels of these drugs to include this concern. In 2012, approximately 1.9 million patients received a dispensed prescription for olmesartan-containing products from U.S. outpatient retail pharmacies.

 

Symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss. The enteropathy may develop months to years after starting olmesartan, and sometimes requires hospitalization. If patients taking olmesartan develop these symptoms and no other cause is found, the drug should be discontinued, and therapy with another antihypertensive started. Discontinuation of olmesartan has resulted in clinical improvement of sprue-like enteropathy symptoms in all patients.

 

Olmesartan medoxomil is an angiotensin II receptor blocker (ARB) approved in 2002 for the treatment of high blood pressure, alone or with other antihypertensive agents, and is one of eight marketed ARB drugs. Sprue-like enteropathy has not been detected with ARB drugs other than olmesartan.

 

The FDA identified 23 serious cases presenting as late-onset diarrhea with significant weight loss and, in some cases, with intestinal villous atrophy on biopsy. All patients improved clinically after discontinuation of olmesartan, and a positive rechallenge was seen in 10 of the cases.

 

In June 2012, Mayo Clinic researchers published a case series of sprue-like enteropathy associated with olmesartan in 22 patients whose clinical presentation was similar to that of the 23 cases identified by the FDA. Patients in the Mayo Clinic case series developed diarrhea, weight loss, and villous atrophy while on olmesartan, and drug discontinuation resulted in clinical improvement. Eighteen patients had follow-up intestinal biopsies histologically demonstrating recovery or improvement of the duodenum after discontinuation of olmesartan.

 

Although the mechanism for olmesartan-associated sprue-like enteropathy is uncertain, the long latency of at least two years before onset of symptoms, findings of lymphocytic or collagenous colitis, and high association with HLA-DQ2/8 suggest a localized delayed hypersensitivity or cell-mediated immune response to olmesartan medoxomil.

 

See the FDA Announcement

 

See also Medical Law Perspectives, May 2013 Report: Drugs, Dosage, and Damage: Physician Liability for Prescribing or Administering Medication

 

 

REPRINTS & PERMISSIONS COMMENT